North Carolina, 2005

Lightning Strike in North Carolina, July 13, 2005

July 13, 2005 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 13, 1:42 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 13, 1:42 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
242 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
CONVECTION FIRING UP ALL AROUND AS SHORTWAVE...MENTIONED IN PREVIOUS
AFD...MOVES INTO THE REGION. WAVE APPEARS TO BE A LITTLE STRONGER
THAN EXPECTED. BUMPED UP POPS FOR THE REMAINDER OF THE AFTERNOON AND
EVENING TO 50 WITH ACTIVITY EXPECTED DIMINISH LATER THIS EVENING.
PLAN TO ISSUE AFTERNOON PACKAGE WITH PRE-FIRST PERIOD.

CONDITIONS THURSDAY AND FRIDAY WILL MIRROR TODAY WITH THE EXCEPTION
OF COVERAGE OF CONVECTION. GFS/CANADIAN SHOW ANOTHER WEAK SHORTWAVE
ROTATING AROUND THE REMNANTS OF DENNIS THURSDAY AFTERNOON. EXPECT
COVERAGE/INTENSITY OF ACTIVITY ON THURSDAY TO RESEMBLE THIS
AFTERNOON.

STORM COVERAGE ON FRIDAY LOOKS LIKE IT WILL BE A LITTLE LESS WITH
DIURNAL HEATING AND POSSIBLY A SEA BREEZE BEING THE ONLY REAL
MECHANISMS TO PROMOTE CONVECTION. WENT WITH 40 POPS WHICH IS IN LINE
WITH BOTH THE MAV AND MET MOS NUMBERS. TEMPERATURES WILL REMAIN AT
TO SLIGHTLY ABOVE CLIMO.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
MEDIUM AND LONG RANGE GUIDANCE...12Z GFS/00Z ECMWF/00Z CANADIAN KEEP
BERMUDA HIGH IN PLACE THROUGH THE EXTENDED PERIOD. CONTINUED WITH
TREND OF DIURNAL CONVECTION AND TEMPERATURES NEAR TO SLIGHTLY ABOVE
CLIMO.

&&

.MARINE...
NO SUBSTANTIAL CHANGES TO THE GOING FORECAST WITH BERMUDA HIGH IN
CHARGE THROUGH THE PERIOD. EXPECT WINDS TO REMAIN GENERALLY SOUTH TO
SOUTHWESTERLY AND LIGHT WITH SEAS OF AROUND 3 FEET...GIVE OR TAKE A
FOOT. POPULATED EXTENDED WINDS PORTION USING HPC GUIDANCE WITH A GFS
BACKGROUND...RATHER THAN THE USUAL DGEX. DGEX WAS NOT LOOKING
REALISTIC AS FAR AS WIND DIRECTION GOES.

&&

AVIATION...
WIDESPREAD CONVECTION WILL CONTINUE THROUGH THE AFTERNOON. APPEARS
COASTAL TERMINALS WILL BE SPARED FOR THE MOST PART...WITH FLO
POTENTIALLY SEEING A SECOND ROUND OF STORMS BETWEEN 20-22Z. DUE TO
THE RAINFALL...THINK FOG COULD BE A FACTOR OVERNIGHT. AT THIS TIME
JUST WENT WITH MVFR...BUT IFR FOG POSSIBLE AROUND SUNRISE. LIGHT
SOUTHWEST WIND AGAIN TOMORROW WITH CONVECTION FIRING AGAIN AFTER
15-16Z.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

AVIATION...JAQ
MARINE...REK
Hazardous weather outlook, Jul 13, 11:54 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1254 PM EDT WED JUL 13 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-140915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1254 PM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON INTO THIS EVENING...AND ISOLATED SEVERE WEATHER IS
POSSIBLE. ANY STORMS WHICH DO BECOME SEVERE HAVE THE POTENTIAL OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. ALSO...FREQUENT
CLOUD-TO-GROUND LIGHTNING WILL OCCUR ALONG WITH HEAVY RAINFALL WHICH
COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING. THESE THUNDERSTORMS ARE EXPECT TO BE BELOW SEVERE
LIMITS AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

JAQ

In the hours before

Special weather statement, Jul 13, 1:05 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
205 PM EDT WED JUL 13 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-140000-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
205 PM EDT WED JUL 13 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA THIS AFTERNOON INTO THIS
EVENING...AND ISOLATED SEVERE WEATHER IS POSSIBLE. ANY STORMS
WHICH DO BECOME SEVERE WILL HAVE THE POTENTIAL OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
IN ADDITION...SOME THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL
WHICH MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

TUNE TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT WEATHER.GOV/ILM.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

JAQ
Special weather statement, Jul 13, 1:54 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT WED JUL 13 2005

SCZ039-046-131930-
GEORGETOWN SC-WILLIAMSBURG SC-
254 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORM OVER GEORGETOWN AND WILLIAMSBURG COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF JAMESTOWN...OR 18 MILES
EAST OF SAINT STEPHEN....MOVING NORTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ANDREWS AND WARSAW.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS
OVER 40 MPH AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAINFALL IS ALSO
OCCURRING WITH THIS STORM...AND MAY PRODUCE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE
AT WEATHER.GOV/ILM

JAQ
Special weather statement, Jul 13, 2:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT WED JUL 13 2005

NCZ100-101-132015-
BRUNSWICK NC-NEW HANOVER NC-
308 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WERE DEVELOPING OVER BRUNSWICK COUNTY...

AT 308 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING 5 MILES
NORTHWEST OF BOLIVIA...OR 14 MILES NORTHEAST OF SHALLOTTE....MOVING
EAST AT 10 MPH.

OTHER CITIES IN THE PATH OF THESE STORMS ARE BOLIVIA...LELAND...
SILVER LAKE...SUPPLY...WILMINGTON...WINNABOW AND WRIGHTSBORO .

THESE THUNDERSTORMS WERE PRODUCING TORRENTIAL RAIN AND FREQUENT
DEADLY LIGHTNING. THESE THUNDERSTORMS MAY QUICKLY BECOME SEVERE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

RJD
Local storm report, Jul 13, 2:37 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
337 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             WILMINGTON              34.21N 77.91W
07/13/2005  0.75 INCH        NEW HANOVER        NC   LAW ENFORCEMENT

            WILMINGTON POLICE DEPARTMENT REPORTED PENNY SIZE HAIL AT
            THE INTERSECTION OF SHIPYARD BOULEVARD AND CAROLINA BEACH
            ROAD.

&&

JAQ
Local storm report, Jul 13, 2:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            WILMINGTON              34.21N 77.91W
07/13/2005                   NEW HANOVER        NC   PUBLIC

            FLOODING ALONG 17TH STREET NEAR OLEANDER DRIVE AND DAWSON
            STREET. A FOOT OF WATER ON ROADWAY.

&&

JAQ

The radar

The Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
July 13, 3:05 PM EST
Where
New Hanover County, Wrightsville Beach
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Lightning struck near a lifeguard on Wrightsville Beach. The lifeguard suffered muscle spasms and was treated and released at the local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470807.